Researchers find potential cause of valproate's bone loss effects

Adults who suffer from neurological conditions such as bipolar disorder and epilepsy are often given the drug valproate as part of ongoing treatment. However, long-term use of this medication is known to cause bone loss, which could lead to osteoporosis.


A study recently published in the American Cancer Society's Journal of Proteome Research reveals that the cause of this side-effect may be the reduction of two key proteins that are important for bone strength.

Valproate is also prescribed for spinal muscular atrophy (SMA), which is a rare genetic disease that causes loss of muscle control and movement. Many SMA patients develop weak bones as a result of the disease, which makes further bone loss caused by valproate potentially harmful. In an effort to discover why bone loss occurs, researchers studied the drug's effects on more than 1,000 proteins in the cells of SMA patients.




They found that valproate reduced the production of collagen, which is the key protein that provides bone strength, by more than 60 percent. The drug also reduced levels of osteonectin, which binds calcium and helps maintain bone mass.




"The results suggest a possible molecular mechanism for bone loss following long-term exposure to valproate," the researchers wrote.ADNFCR-3583-ID-19927180-ADNFCR

Last updated on
First published on
SHOW MAIN MENU
SHOW SUB MENU